Here we discuss the medication codeine, its uses, and potential drawbacks.
What is codeine?
Codeine is considered one of the commonly used painkillers in the UK for mild to moderate pain. It is also used to treat diarrhoea and is sometimes an ingredient in some cough syrups, as it can be used to suppress dry coughs.
However, the National Records of Scotland report that codeine was found to be responsible for 27 deaths in Scotland in 2017 – and 43 deaths the year before.
You may know codeine better as co-codamol, where it is combined with 500mg of paracetamol. There are 3 strengths of co-codamol – written as 8/500, 15/500 and 30/500. This refers to the strength of the codeine in milligrams – 8 referring to 8mg, 15-15mg and 30 meaning 30mg of codeine present in each tablet along with the 500mg of paracetamol.
Co-codamol is the generic name, whilst brand names that people may be more familiar with include Solpadol, Codipar, Zapain and Panadol ultra.
Only the weakest strength of co-codamol (8/500mg) is available to buy over the counter at pharmacies – the remaining strengths require a prescription from your GP.
Codeine is also present in combination with other drugs such as aspirin (Co-codaprin) or ibuprofen (Nurofen plus).
Codeine is also available by itself in doses of 15, 30 and 60mg doses – again only available on prescription.
How does codeine work?
Codeine reduces pain by interfering with the brain’s ability to sense pain – it does this by interfering with pain signals that are carried from nerves to the brain.
It is classed as an opiate and is in the same class of substances such as morphine, diamorphine and heroin. This this is because codeine is metabolised by a protein in the liver into morphine.
Codeine is often prescribed for acute pain when simple analgesia such as ibuprofen and paracetamol have already been prescribed with only partial or no response. It is often prescribed as a step-down medication after operations were patients have required stronger analgesia during the immediate post-operative period.
What are the side-effects?
Most people who have taken codeine will mention a common side-effect of constipation. This occurs as the codeine metabolite reduces the ability of the bowel to move contents along its length. This means that more water gets absorbed from the faeces leading to drier, harder stools that are more difficult to pass. Of course, this is the very reason why codeine is sometimes prescribed for some cases of ongoing diarrhoea.
Other common side-effects include nausea and sleepiness.
As mentioned earlier, codeine is metabolised to its active form of morphine by a protein in the liver.
If a patient has a deficiency or is completely lacking this protein, then they will not get any pain relief from taking codeine-containing painkillers. It is thought that up to 7% of the Caucasian population may have this deficiency.
On the other hand, if an individual is an extensive or ultra-rapid metaboliser of codeine, there is an increased risk of developing side effects of opioid toxicity even at commonly prescribed doses. These individuals convert codeine into morphine rapidly, resulting in higher than expected morphine levels in the blood.
General symptoms of opioid toxicity include confusion, sleepiness, shallow breathing, small pupils, nausea, vomiting, constipation and lack of appetite. In severe cases this may include symptoms of circulatory and respiratory depression, which may be life-threatening and very rarely fatal.
Codeine is now rarely administered to children under the age of 12 due to evidence that there is an increased risk of respiratory side effects. It is also not recommended in children aged12-18 who have undergone tonsil or adenoid removal due to obstructive sleep apnoea, or who have any problems with breathing.
Another important aspect of this medication is how the side-effects may affect an individual in their daily life – for example, if a person is operating heavy machinery or driving as part of their job, then it is important that they are made aware that this medication may have significant effects on their ability to safely perform these tasks.
Co-codamol and migraines
Many people may not be aware that the over-the-counter medication called Migraleve used to treat migraines is also a combination of 8mg of codeine and 500mg paracetamol.
However, there is now evidence showing that taking this type of painkillers more than twice a week for more than 3 months for headaches, is likely to cause a type of headache known as “medication overuse headache”. Other common medications such a paracetamol and ibuprofen are also capable of producing these types of heaaches if taken for more than 15 days out of a month. Unfortunately the only way to resolve these headaches is to stop the medication abruptly and often go through a withdrawal period where the headaches may worsen for several days before resolving.
However, in the case of opiate medication like codeine, it may be unsafe to stop suddenly if the individual has been taking codeine regularly for a prolonged period of time.
Addiction and tolerance
As mentioned earlier, codeine belongs to the opiate class of drugs. Unfortunately this means that it shares similar features with other members such as morphine and heroin, in that it has the potential to cause addiction. This is why most medications containing codeine have advice labels stating that it should be used for short-term use only.
Many people commencing codeine for pain, whether it is for pain after a surgical procedure, or for an injury or illness, are not made aware of the potential for addiction. If medications such as codeine are stopped abruptly after a period where they have been taken regularly, then people are likely to experience withdrawal effects. Symptoms of this can include flu-like symptoms, shakiness or agitation, insomnia, headaches, diarrhoea and muscle cramps.
Tolerance to codeine can often develop with long term use – whereby loss of effect occurs. This can sometimes lead to people increasing their dose of the drug to achieve the same analgesic effect. This can then lead to an increased risk of addiction.
Despite the side effects and risks mentioned, codeine remains a frequently prescribed medication in both general practice and hospital medicine. Many people are able to take this medication safely as long as they follow their health professional’s advice and ensure they are aware of the common side-effects and potential risks of the medication.
Do you have any worries or questions about taking this medication? If so then please get in touch.